Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Cleveland, OH

June 17, 2014Ashtabula County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 17, 2014, 7:58 PM EDT for Ashtabula County, Ohio; Erie County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2014, 7:58 PM EDT (23:58 UTC)
Expired
Jun 17, 2014, 9:00 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashtabula County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 144 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:51 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS51 KCLE 172358
SVRCLE
OHC007-PAC049-180100-
/O.NEW.KCLE.SV.W.0060.140617T2358Z-140618T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
758 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ASHTABULA COUNTY IN NORTHEAST OHIO
  WESTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 900 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF CONNEAUT TO 7
  MILES SOUTH OF NORTH KINGSVILLE...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...
  GIRARD...
  ALBION...
  EDINBORO...
  WATERFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4185 7995 4185 8051 4170 8052 4171 8080
      4192 8079 4196 8059 4210 8019 4218 8011
      4218 8007 4216 8006 4218 7999
TIME...MOT...LOC 2359Z 277DEG 39KT 4213 8053 4182 8058

$$

KOSARIK
1 follow-up statement
909 
WWUS51 KCLE 180038
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT TUE JUN 17 2014

OHC007-PAC049-180100-
/O.CON.KCLE.SV.W.0060.000000T0000Z-140618T0100Z/
ASHTABULA OH-ERIE PA-
838 PM EDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN ASHTABULA COUNTY IN NORTHEAST OHIO...AND WESTERN
ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM NEAR THE CITY OF ERIE TO NEAR 
ASHTABULA. OTHER STORMS WERE OVER LAKE ERIE NORTH OF ASHTABULA. THE 
STORMS WERE MOVING EAST AT ABOUT 45 MPH. 

* LOCATIONS IMPACTED INCLUDE...
WATERFORD...GIRARD...ERIE...EDINBORO...ALBION...NORTH KINGSVILLE...
JEFFERSON AND CONNEAUT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. SEEK SHELTER INSIDE NOW AND STAY AWAY 
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
WEDNESDAY MORNING FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. 
&&

LAT...LON 4185 7995 4185 8051 4170 8052 4171 8080
      4192 8079 4196 8059 4210 8019 4218 8011
      4218 8007 4216 8006 4218 7999
TIME...MOT...LOC 0035Z 277DEG 39KT 4212 8006 4190 8067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:44 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 17, 7:44 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT TUE JUN 17 2014

.SYNOPSIS...
A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS
THE FORECAST AREA THROUGH THE WEEKEND BEFORE THE FRONT FINALLY MOVES
OFF TO THE SOUTHEAST BY MONDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE CONVECTION THRU THIS EVENING SHOULD SETTLE DOWN ONCE THE SUN
SETS AND THE AIRMASS COOLS SOME AND STABILIZES.

THE NEXT WAVE OF LOW PRESSURE RIDES ALONG THE FRONT NORTH OF THE
AREA TONIGHT HELPING TO START PUSHING THE FRONT SOUTH TOWARD LAKE
ERIE. THE AIRMASS WILL REMAIN QUITE UNSTABLE OVERNIGHT. CONVECTION
ALONG THE FRONT AIDED BY WEAK UPPER ENERGY WILL SAG SOUTH AND SHOULD
START TO AFFECT AT LEAST THE NORTHERN PART OF THE AREA. SOME OF THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE MODELS DIFFER ON WHETHER THERE WILL BE A LULL IN CONVECTION
DURING WED MORNING INTO EARLY AFTERNOON AFTER THE EARLY WAVE OF
ENERGY MOVES OFF TO THE EAST. WILL SHOW SOME DECREASE IN POPS FOR A
WHILE THEN RAMP THE POPS BACK UP AS DAYTIME HEATING CAUSES THE
AIRMASS TO BECOME EVEN MORE UNSTABLE.

WITH THE COLD FRONT SLOWLY SAGGING WELL DOWN THRU THE CWA BEFORE
STALLING BY THU EVE WILL KEEP THE POPS AT LEAST IN THE HIGH CHANCE
CATEGORY UNTIL SOME DRIER AIR STARTS TO PUNCH INTO THE NE BY LATE
THU. GOOD INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE
POSSIBILITY OF SOME SEVERE STORMS.

THE UPPER ENERGY GETS STRETCHED OVER THE AREA THU NIGHT INTO EARLY
FRI LESSENING THE OVERALL CHANCE FOR TSRA. THE DRIER AIR IN THE NE
SHOULD KEEP THE THREAT FOR TSRA IN MAINLY THE SW HALF OF THE AREA.
WEAK UPPER RIDGING FLATTENS LATER FRI AND FRI NIGHT WHILE THE FRONT
LIFTS BACK NE. WILL SHIFT THE CHANCE FOR PRECIP BACK NE WITH THE
SHIFTING FOCUS.

WELL ABOVE NORMAL TEMPS WED WILL MODERATE BACK CLOSE TO NORMAL FOR
THU THRU FRI AS THE FRONT AND CLOUDS SETTLE BACK OVER THE AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE RIDGE ALOFT IS PROGGED TO FLATTEN AND BECOME NORTHWEST BY THE
WEEKEND. THE UPPER LOW FROM THE ROCKIES IS PROGGED TO SLOWLY DROP
INTO THE DEVELOPING TROUGH ACROSS THE GREAT LAKES EARLY NEXT WEEK.
THE MODELS HAVE BEEN INCONSISTENT ON THE MOVEMENT AND STRENGTH OF
THE APPROACHING UPPER LOW.

A WEAKENING COLD FRONT MAY FINALLY FLUSH OUT THE STATIONARY BOUNDARY
ON SATURDAY. THERE IS SOME INDICATION THAT THE FRONT MAY GET THROUGH
EARLY IN THE DAY. NOT ENOUGH CONFIDENCE IN THE TIMING YET TO PROMISE
A DRY DAY.

A SERIES OF WEAK COLD FRONTS OR TROUGHS ARE LIKELY EARLY NEXT WEEK
AS THE FLOW ALOFT BECOMES NORTHWEST AND THE TROUGH DEEPENS. IT MAY
TAKE UNTIL TUESDAY OR WEDNESDAY NEXT WEEK FOR THE SURFACE HIGH TO
BUILD DOWN AND PUSH A DRIER AND STABLE AIR MASS AT WHICH POINT WE
COULD FINALLY TAKE THE CHANCE OF SHOWERS/STORMS OUT OF THE FORECAST.
THE CONVECTION WILL LIKELY BECOME MORE DIURNAL...MAINLY AFTERNOON
AND EVENING.

TEMPERATURES GO FROM A FEW DEGREES ABOVE NORMAL ON SATURDAY TO NEAR
NORMAL EARLY NEXT WEEK. DEWPOINTS SHOULD DROP BACK TO NEAR NORMAL
SO NOT AS HUMID.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
BEST CHANCE FOR CONVECTION IS FAR NORTHEAST OHIO AND NWRN PA THIS
EVENING. OTHERWISE VFR...ALTHOUGH WILL ALSO KEEP VCTS IN A FEW
LOCATIONS WEST INTO THE EVENING FOR CONVECTION IN NRN INDIANA.
OVERNIGHT EXPECT ANOTHER ROUND OF CONVECTION WILL LIKELY OCCUR
TOWARDS MORNING BUT PLACEMENT UNCERTAIN AT THIS TIME. SAME FOR
WEDNESDAY SO DID PUT IN VCTS ACROSS MUCH OF THE AREA.

.OUTLOOK...NON VFR LIKELY AT TIMES WEDNESDAY NIGHT THROUGH
SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST.

&&

.MARINE...
THE SOUTH WIND/WAVES ON LAKE ERIE WERE HEADING TOWARD THE CANADIAN
SIDE OF THE LAKE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY
AS TIME GOES ON...ESPECIALLY LATER TONIGHT AND WEDNESDAY. MARINERS
WILL HAVE TO BE ALERT FOR THE CHANCE OF THUNDERSTORMS WITH STRONG
WINDS. THE GRADIENT WILL BE LIGHTER ON WEDNESDAY AND LOCAL LAKE
BREEZES ARE POSSIBLE. A WEAK COLD FRONT WILL DROP ACROSS THE LAKE BY
WEDNESDAY NIGHT AND THE FLOW WILL LIKELY COME AROUND FROM THE
NORTHEAST ON THURSDAY.

BY FRIDAY THE FRONT WILL LIKELY HEAD BACK NORTH AND WINDS MAY COME
BACK AROUND FROM THE SOUTH ALTHOUGH NOT A LOT OF CONFIDENCE IN THE
FORECAST POSITION OF THE FRONT LATER IN THE WEEK SO NOT A LOT OF
CONFIDENCE IN THE WIND DIRECTION FORECAST. WIND SPEEDS SHOULD
GENERALLY REMAIN LIGHT BUT THERE IS STILL THE RISK OF THUNDERSTORMS.
THE FLOW SHOULD COME AROUND MORE FROM THE WEST BY THIS WEEKEND AS
ANOTHER WEAK COLD FRONT CROSSES THE LAKE AND THERE WILL STILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...TK
MARINE...KOSARIK
Hazardous weather outlook, Jun 17, 7:45 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT TUE JUN 17 2014

LEZ142>147-162>167-OHZ003-006>013-017>023-027>033-036>038-047-182345-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
745 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS
THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY.
AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-148-149-168-169-OHZ014-089-PAZ001>003-182345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ASHTABULA INLAND-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
745 PM EDT TUE JUN 17 2014

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS
THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY.
AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED.

In the hours before

Special weather statement, Jun 17, 6:38 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 PM EDT TUE JUN 17 2014

OHZ012-014-089-PAZ001>003-172345-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...MENTOR...JEFFERSON...ASHTABULA...ERIE...
EDINBORO...MEADVILLE
638 PM EDT TUE JUN 17 2014

STRONG THUNDERSTORMS OVER LAKE ERIE WILL CONTINUE TO MOVE EAST
SOUTHEAST ONTO LAND THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS AND
COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS. THERE IS A POSSIBILITY SOME OF THE THUNDERSTORMS WILL
INTENSIFY AND BECOME SEVERE. CHECK OUR WEBSITE OR NOAA WEATHER
RADIO FOR THE LATEST WATCHES AND WARNINGS.

SCHEPEL
Local storm report, Jun 17, 7:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             CRANESVILLE             41.90N 80.34W
06/17/2014  E1.00 INCH       ERIE               PA   TRAINED SPOTTER

0745 PM     HAIL             ASHTABULA               41.88N 80.80W
06/17/2014  E1.75 INCH       ASHTABULA          OH   TRAINED SPOTTER

&&

SCHEPEL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:53 PM EDTAreal Flood WarningCLEMahoning6 hr
Jun 16, 8:56 PM EDTAreal Flood WarningCLEStark6 hr
Jun 16, 9:33 PM EDTRiver Flood WarningCLEStark15 hr
Jun 17, 5:58 PM EDTSpecial Marine WarningCLE2 hr
Jun 17, 6:57 PM EDTSevere Thunderstorm WarningCLEAshtabula63 min
Jun 17, 7:26 PM EDTSevere Thunderstorm WarningCLECrawford, Erie64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.